MAUDE Adverse Event Report: MICRO THERAPEUTICS, INC. DBA EV3 PIPELINE FLEX W/SHIELD TECHNOLOGY; INTRACRANIAL ANEURYSM FLOW DIVERTER

MICRO THERAPEUTICS, INC. DBA EV3 PIPELINE FLEX W/SHIELD TECHNOLOGY; INTRACRANIAL ANEURYSM FLOW DIVERTER
Model Number PED2-500-30
Medical Device Problem Codes Material Frayed (1262); Material Deformation (2976); Activation Failure (3270); Physical Resistance/Sticking (4012)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 07/18/2025
Type of Reportable Event Malfunction
Event or Problem Description
Medtronic received a report that the patient was undergoing treatment for amorphous, unruptured multiple aneurysms in cavernous sinus segment of right internal carotid artery with a max diameter of 5.6mm and a 3.1mm neck diameter.The landing zone was 4.7mm distally and 4.99mm proximally.It was noted that the patient's blood flow was xxx and vessel tortuosity was moderate.The access vessel was an internal carotid artery, with 5mm diameter.Dual antiplatelet treatment (dapt) was administered.The pru level was normal.It was reported that the pipeline embolization stent (ped) was pushed to go upper to its position by phenom 27, and the stent tip was deployed in the straight section of the middle cerebral artery.The tip was deployed about 8 mm, but the tip was not fully opened.The surgeon tried to push the stent to increase the tension and continued to deploy 5mm.At this time, the distal end of the microcatheter was almost at the t-bifurcations, but the stent tip still could not open well.After waiting for 30 seconds, the problem was still not solved.After 2mm was retrieved, the stent and microcatheter were pushed forward as a whole, and the stent was expanded by using the angle of m1 and m2.The operation was repeated 3 times, but the problem could not be solved.Therefore, 3mm was retrieved, and the whole was pulled back to the internal carotid artery for deployment.The stent was pushed forward to deploy more length, but the problem could not be solved.Finally, the microcatheter was withdrawn from the body together.In vitro, the surgeon pushed the stent out and saw that the stent tip and the microcatheter tip were damaged.The angiographic result post procedure showed contrast retention.The reported device and any accessory devices were prepared and flushed as indicated in the instructions for use (ifu).No patient symptoms or complications were associated with this event.
 
Additional Manufacturer Narrative
Medtronic submits this report to comply with fda regulations 21 cfr parts 4 and 803.Medtronic has made reasonable efforts to provide as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.Medtronic will submit a supplemental report if additional relevant information becomes known.
 
Additional Manufacturer Narrative
B5 updated with additional information received.Medtronic submits this report to comply with fda regulations 21 cfr parts 4 and 803.Medtronic has made reasonable efforts to provide as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.Medtronic will submit a supplemental report if additional relevant information becomes known.
 
Event or Problem Description
Additional information was received; only the marksman catheter was used for this event.The cause of the deployment failure was stent tip damage.It was unknown the exact part of the catheter encountered resistance.After removal, a stretching was observed at the catheter tip, and the braided wires at the stent tip appeared frayed.The pipeline failed to open at the distal end, and the pipeline was not deployed in a vessel bend when the failure occurred.Re-sheathing, stent retrieval, and forced deployment steps were attempted to open the pipeline without success.
 
Additional Manufacturer Narrative
Product analysis as found condition: the pipeline flex shield braid and marksman catheter were returned inside a biohazard bag and a shipping box.The pushwire was not returned.Visual inspection/damage location details: the braid's distal and proximal ends were found open and frayed.The catheter tip and marker were examined, and no damages were found.The catheter body was found to be flattened at a length of 2.4cm to 12.5cm and kinked at a distance of 58.0cm from the distal tip.No other anomalies were observed.Testing/analysis: the total and usable length were measured within specifications.The catheter was flushed with water and found patent.It was then tested by running an in-house 0.026¿ mandrel through the catheter hub.The mandrel successfully passed through the catheter hub without issues; however, resistance was observed at the damaged locations.Conclusion: based on the device analysis and reported information, the customer report of ¿failure/incomplete open distal¿ was not confirmed as the braid's distal and proximal ends were found opened and frayed.The cause of the ¿failure/incomplete open¿ could not be determined.Possible causes of ¿failure/incomplete open¿ include vessel tortuosity, damaged braid, and deployment of the braid in the vessel bend.However, the customer indicated that vessel tortuosity was moderate, and the braid was not positioned in the vessel bend, which eliminates these factors as potential causes.In this event, the damaged braid may have contributed to the failure to open.The braid can become damaged due to resheathing more than 2 times, over-manipulation, deployment technique, delivering/retracting delivery wire against resistance, or deploying/resheathing the braid against resistance.However, the cause of the braid damage could not be determined.The customer report of "catheter resistance" and catheter stretched/flattened" were confirmed as the returned catheter was found to be damaged (flattened/kinked).These damages may have occurred when the customer attempted to advance t he pipeline flex shield through the catheter against resistance.However, the cause of resistance could not be determined.Possible resistance causes include vessel tortuosity and lack of continuous flush with heparinized saline during delivery.The customer indicated that the vessel tortuosity was moderate, which rules this out as a potential cause.In this event, the lack of a continuous flush during delivery contributed to the resistance during delivery.Medtronic submits this report to comply with fda regulations 21 cfr parts 4 and 803.Medtronic has made reasonable efforts to provide as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.Medtronic will submit a supplemental report if additional relevant information becomes known.

Brand Name
PIPELINE FLEX W/SHIELD TECHNOLOGY
Common Device Name
INTRACRANIAL ANEURYSM FLOW DIVERTER
Manufacturer (Section D)
MICRO THERAPEUTICS, INC. DBA EV3
9775 toledo way
irvine CA 92618
Manufacturer (Section G)
MICRO THERAPEUTICS, INC. DBA EV3
9775 toledo way
irvine CA 92618
Manufacturer Contact
justin ellis
9775 toledo way
irvine, CA 92618
7635265677
MDR Report Key22568168
Report Number2029214-2025-01660
Device Sequence Number9237494
Product Code OUT
UDI-Device Identifier00763000284749
UDI-Public(01)00763000284749(17)261112(10)B654504
Combination Product (Y/N)N
Initial Reporter CountryCH
PMA/510(K) Number
P100018
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2025
Device Explanted Year2025
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Foreign,Health Professional,Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup
Report Date (Section B) 10/02/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberPED2-500-30
Device Catalogue NumberPED2-500-30
Device Lot NumberB654504
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 07/18/2025
Supplement Date Received by Manufacturer07/27/2025
09/24/2025
Initial Report FDA Received Date07/22/2025
Supplement Report FDA Received Date08/21/2025
10/02/2025
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured11/13/2023
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient Age75 YR
Patient SexFemale